The nurse is infusing total parenteral nutrition (TPN) through a peripherally inserted central catheter. The client’s TPN was turned off for 1 hour for an MRI. Which action by the nurse is most appropriate for this client?
notify the health care provider for further orders
discard the volume of the TPN that should have been administered and make a note in the chart
double the flow rate on the infusion for 1 hour to keep the TPN on schedule, and then resume the normal flow rate
increase the flow rate on the infusion for two hours to keep the TPN on schedule, and then resume the normal flow rate
Number 1 is correct.
The health care provider should be notified so that the client’s ability to tolerate an increased flow rate can be determined. If orders are given to increase the flow rate, the nurse should monitor for signs of fluid overload such as increased respirations and heart rate, and lung congestion. The TPN should not be discarded. Increasing TPN rates may result in electrolyte imbalance or osmotic diuresis, which can lead to severe dehydration and hypovolemic shock. It is outside the scope of practice for a nurse to adjust IV flow rates without a prescriber’s order.